Alert archive / Louisiana / Flash Flood Warnings in 1998

Flash Flood Warning 25, NWS Shreveport, LA

August 12, 1998Lincoln Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Aug 12, 1998, 1:16 PM CDT for Lincoln Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 1998, 1:16 PM CDT (18:16 UTC)
Expired
Aug 12, 1998, 5:10 PM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

County Lincoln Parish, LA

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1998-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1998-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1388 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 121816
FFWSHV
LAC061-122210-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
116 PM CDT WED AUG 12 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LINCOLN PARISH IN NORTHERN LOUISIANA

* UNTIL 510 PM CDT

* AT 110 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A 50 MILE WIDE AREA OF THUNDERSTORMS WITH VERY
  HEAVY RAINFALL THAT EXTENDED FROM FARMERVILLE THROUGH RUSTON AND
  ARCADIA LOUISIANA.  THESE THUNDERSTORMS WERE MOVING EAST NEAR 20
  MILES AN HOUR.

  THUNDERSTORMS CONTINUED TO REDEVELOP AND MOVE EAST OVER THE SAME
  AREAS OF NORTHERN LOUISIANA FROM THE FARMERVILLE THROUGH RUSTON
  VICINITIES.  DOPPLER WEATHER RADAR ESTIMATED THAT UP TO SEVEN
  INCHES OF RAIN HAS FALLEN IN PARTS OF LINCOLN PARISH NEAR RUSTON
  LOUISIANA.  UP TO THREE TO FIVE INCHES OF ADDITIONAL RAINFALL IS
  POSSIBLE WHICH WILL ONLY INCREASE FLOODING PROBLEMS.

* EXPECT FLOODING OF LOW WATER CROSSINGS ON AREA ROADWAYS.  ALSO
  WASHOUTS OF SECONDARY ROADS AND GRAVEL ROADS ARE ALSO QUITE
  POSSIBLE.  MOTORISTS ARE URGED NOT TO CROSS FLOODED ROADWAYS.

THIS AREA HAS HAD PERSISTENT HEAVY RAINS FROM SLOW MOVING
THUNDERSTORMS.  FLASH FLOODING IS LIKELY.  MOTORISTS SHOULD NOT
DRIVE THEIR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD.
DO NOT LET CHILDREN PLAY AROUND STORM DRAINS OR CULVERTS.

VIII.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:00 AM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 12, 9:00 AM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
900 AM CDT WED AUG 12 1998

MORNING SOUNDINGS ON TRACK ONCE AGAIN BEING MOIST AND UNSTABLE AND
MODERATELY CAPPED WITH MID LEVEL MORNING CLOUD DECKS. RUC SHOWS SHORT
WAVE IN CENTRAL OK MOVING SE WHICH CORRELATES WITH PRESENT CONVECTION
IN EXTREME SE OK. THIS BATCH...AS WELL AS HEAVIER TSTMS IN NE LA NOT
CHANGING MUCH IN INTENSITY...UNLIKE THE GENERAL PATTERN PAST FEW
MORNING WHICH HAVE FOLLOWED AVERAGE DIURNAL MINS. IN FACT...LOOKS LIKE
A FEW MORE STORMS MOVING EAST OUT OF CENTRAL TX. AIRMASS RECOVERY WILL
ALSO TAKE PLACE NEXT FEW HOURS AS A STRONG OUTFLOW BOUNDARY SWEPT
SOUTHWARD THROUGH THE AREA MUCH EARLIER THIS MORNING. RUC ALSO SHOWS
AN UPPER DIVERGENCE FIELD OVER RED RIVER OF TX/OK WHICH HAS SHOWN
PERSISTENCE ACTIVITY PAST FEW DAYS. HIGH POPS TO CONTINUE TODAY AND
LEAVE REST OF FORECAST ALONE FOR NOW.

VII

In the hours before

Special weather statement, Aug 12, 10:00 AM CDT, 3 hours 16 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-121600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT WED AUG 12 1998

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OCCUR
ACROSS THE REGION THIS AFTERNOON WITH SCATTERED THUNDERSTORMS CONTINUING
WELL INTO THE NIGHT. ALTHOUGH A FEW STORMS COULD BRIEFLY REACH SEVERE
LIMITS WITH LARGE HAIL AND DAMAGING WIND GUSTS...THE MAIN THREAT FROM
THESE STORMS WILL BE EXTREMELY HEAVY RAINFALL. AN AREA OF STRONG
THUNDERSTORMS WITH 2 TO 4 INCHES OF RAINFALL WAS MOVING INTO NORTHEAST
LOUISIANA LATE THIS MORNING AND ADDITIONAL THUNDERSTORM CLUSTERS MAY
DEVELOP LATER.

DUE TO THE STILL RELATIVELY ISOLATED NATURE OF SEVERE WEATHER EVENTS...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.
VII
Special weather statement, Aug 12, 10:00 AM CDT, 3 hours 16 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-121600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT WED AUG 12 1998

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OCCUR
ACROSS THE REGION THIS AFTERNOON WITH SCATTERED THUNDERSTORMS CONTINUING
WELL INTO THE NIGHT. ALTHOUGH A FEW STORMS COULD BRIEFLY REACH SEVERE
LIMITS WITH LARGE HAIL AND DAMAGING WIND GUSTS...THE MAIN THREAT FROM
THESE STORMS WILL BE EXTREMELY HEAVY RAINFALL. AN AREA OF STRONG
THUNDERSTORMS WITH 2 TO 4 INCHES OF RAINFALL WAS MOVING INTO NORTHEAST
LOUISIANA LATE THIS MORNING AND ADDITIONAL THUNDERSTORM CLUSTERS MAY
DEVELOP LATER.

DUE TO THE STILL RELATIVELY ISOLATED NATURE OF SEVERE WEATHER EVENTS...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.
VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:44 AM CDTSevere Thunderstorm WarningSHVBossier46 min
Aug 12, 12:41 PM CDTFlash Flood WarningSHVUnion4 hr
Aug 12, 3:41 PM CDTSevere Thunderstorm WarningSHVNatchitoches49 min

Nearby

Flash Flood Warnings in Louisiana, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.